Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

May 25, 2020Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2020, 2:30 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 2:30 PM CDT (19:30 UTC)
Expired
May 25, 2020, 3:00 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS53 KDVN 251930
SVRDVN
ILC011-155-252000-
/O.NEW.KDVN.SV.W.0059.200525T1930Z-200525T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
230 PM CDT Mon May 25 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Central Putnam County in north central Illinois...
  Southeastern Bureau County in north central Illinois...

* Until 300 PM CDT.

* At 229 PM CDT, a severe thunderstorm was located near Hennepin,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hennepin, Granville, Bureau Junction, Putnam, Mark, Standard, Lake
  Thunderbird, Florid and Lone Tree Corners.

This includes Interstate 180 between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Thunderbird, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4125 8918 4115 8939 4115 8943 4119 8952
      4136 8940
TIME...MOT...LOC 1929Z 219DEG 13KT 4121 8942 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
3 follow-up statements
265 
WWUS53 KDVN 251941
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Mon May 25 2020

ILC011-155-252000-
/O.CON.KDVN.SV.W.0059.000000T0000Z-200525T2000Z/
Putnam IL-Bureau IL-
241 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...

At 241 PM CDT, a severe thunderstorm was located near Hennepin,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hennepin, Granville, Bureau Junction, Putnam, Mark, Standard, Lake
Thunderbird, Florid and Lone Tree Corners.

This includes Interstate 180 between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4125 8918 4115 8939 4115 8943 4119 8952
      4136 8940
TIME...MOT...LOC 1941Z 218DEG 11KT 4123 8940 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
061 
WWUS53 KDVN 251950
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
250 PM CDT Mon May 25 2020

ILC011-155-252000-
/O.CON.KDVN.SV.W.0059.000000T0000Z-200525T2000Z/
Putnam IL-Bureau IL-
250 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...

At 250 PM CDT, a severe thunderstorm was located over Hennepin,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hennepin, Granville, Bureau Junction, Putnam, Mark, Standard and
Florid.

This includes Interstate 180 between mile markers 1 and 4.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4125 8918 4115 8939 4115 8943 4118 8947
      4134 8936
TIME...MOT...LOC 1950Z 210DEG 9KT 4126 8929 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
792 
WWUS53 KDVN 251958
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT Mon May 25 2020

ILC011-155-252008-
/O.EXP.KDVN.SV.W.0059.000000T0000Z-200525T2000Z/
Putnam IL-Bureau IL-
258 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PUTNAM AND
SOUTHEASTERN BUREAU COUNTIES WILL EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4125 8918 4115 8939 4115 8943 4118 8947
      4134 8936
TIME...MOT...LOC 1958Z 219DEG 13KT 4128 8927 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 25, 12:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1245 PM CDT Mon May 25 2020

...AVIATION UPDATE...

.UPDATE...
Issued at 1103 AM CDT Mon May 25 2020

Many dry hours are ahead this Memorial Day. A subtle mid level
gravity wave continues to propagate eastward, through a mid level
layer of marginally unstable air and moisture. The numerous small
heavy rain cores should shift east with this wave, and behind it,
the post wave subsidence will allow for several hours of sunshine,
and the advertised warm and humid day. The storm threat will then
resume this afternoon as ample CAPE interacts with the next wave
of storms moving north from MO.

ERVIN

&&

.SYNOPSIS...
Issued at 340 AM CDT Mon May 25 2020

Humid, and fairly tranquil early this morning. A couple of whirling
dervishes were noted on regional radars... one approaching the
south side of Chicago and the other more subtle lifting across
southeast Iowa with both accompanied by some showers. A much
stronger dervish of the mesocale convectively enhanced variety was
observed lifting north-northeastward from Kansas. The pattern
aloft features a deep upper trough over the Plains, and ridging
from the Ohio Valley into the Southeast. Our area will reside in
between the two, and within a moisture rich southerly flow subject
to continued shower and storm chances.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 340 AM CDT Mon May 25 2020

Key Messages:

1) Continued warm and humid.

2) Some areas will have to dodge a shower or storm at times, but
many dry hours are expected.

Forecast details:

The precipitation forecast is one that remains challenging, as
we've been thrust into a summer-like regime characterized by
lack of synoptic scale forcing. This requires scrutiny of the
mesoscale for potential triggers, i.e. boundaries, mesoscale
convectively enhanced vort maxes (MCVs), etc. We've noted the
stronger Kansas MCV early this morning, and a more subtle
dervish over southeast Iowa. And recently in going back and
forth between water vapor imagery/radar and typing noted another
low amplitude wave over southern Illinois. Broad southerly flow
on the backside of the eastern ridge will promote northward
propagation of these perturbations owing to a potential period
of more prominent shower and storm chances for some areas this
morning. Seeing a signal for a lower coverage/PoP scenario
evolving this afternoon, as it looks a bit more subsident in the
wake of these passing waves with no real good forcing mechanisms
readily apparent. This evening may bring about another uptick in
rain chances for some, especially west of the Mississippi River.
This looks to be tied to current activity over portions of OK/TX.
And again may lead to potentially scaling back to a more limited
coverage overnight as this wave passes. That's my best estimate
on timing windows of better precipitation chances as of right
now, based on observational data/trends and summer forecasting
techniques of utilizing only heights/vorticity, moisture and
advection, wind divergence... and also 850/700 mb T/Td for genesis
and track of MCS's.

Bottom line as already highlighted is that despite the shower and
storm chances there will exist quite a few dry hours today and
tonight.

Bulk shear 0-6km is progged on the weak/low side of around 20 kts
but modest instability and so can't rule out pulse type stronger
storm, but any organized severe potential looks rather low...
again barring any unforeseen changes to mesoscale brought upon by
these waves. Perhaps the biggest concern with any storm will be
very heavy rain and localized flooding, as PWATs remain in the
range of 1.4 to 1.6 inches and movement of Meso-Beta scale
convective elements shown to be around 10 kts or less.

As for temperatures, generally 80s for highs and 60s for lows.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 340 AM CDT Mon May 25 2020

Key Messages:

1. Continued chances for precipitation Tues-Thurs in the overnight
hours and the afternoon/evening. There will also be dry hours each
day.

2. Cooler and dry conditions expected late week and into the
weekend, with near seasonable temperatures.

Discussion:

Tuesday...WAA showers and thunderstorms will be ongoing mainly to
the west of the area early Tuesday out ahead of a surface low
lifting northeast into SW Iowa. Some of these storms may impact the
western portions of the CWA in the morning, but it is unclear how
widespread they will be. There will be plenty of CAPE and PWs over
1.5" available, so heavy rain will be possible. I do not anticipate
any severe weather, as better shear profiles will be across central
Iowa. 00z HREF keeps most of the activity over western and central
Iowa during the morning and if that verifies, PoPs will need to be
lowered. A lull in the precipitation is expected late morning and
early afternoon, as forcing weakens. Additional storms may begin to
develop in the afternoon to the west of the area just east of Des
Moines/Ames, ahead of weak shortwave and associated surface low. The
00z NamNest takes these storms and tracks them northeast into SE
Minnesota by 00z Wed and they may clip our northwest counties.
Forecast soundings show weak mid level lapse rates and weak shear
with high PWs/CAPE values so a marginal severe risk is possible
mainly for large hail would be possible. SPC Day 2 outlook shows
this as a possibility as well.

Tuesday night-Thursday...upper low gets cutoff from the main flow
over Texas and brings unsettled weather to the southern Plains. Some
Gulf moisture will likely be entrained into this low during this
period preventing deeper moisture return getting into our area. In
any case, showers and thunderstorms will still be possible
especially during the afternoon hours. With weak flow aloft, it will
be difficult to pin point where storms will develop until we get
closer to this time period.

Thursday night-Saturday...longwave trough across the upper Midwest
will push a cold front through the forecast area Thursday night
ushering in a cooler and drier airmass. Seasonable temperatures will
be seen Friday and into the weekend with comfortable dewpoints
expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1239 PM CDT Mon May 25 2020

Somewhat chaotic moist southerly flow will continue over the
region through Tuesday. While disorganized, showers and storms
will stream north through the period, and this will bring bouts of
IFR conditions, with many hours of VFR between. I have indicated a
period this evening of showers and possible storms. Locations in
Iowa through central Iowa will likely see some stratus as well
tonight, and this could linger through Tuesday morning. The
stratus is expected to have cigs of 1200 to 2000 ft.

ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gross
AVIATION...Ervin
Hazardous weather outlook, May 25, 4:28 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
428 AM CDT Mon May 25 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
428 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There are chances for thunderstorms today into this evening.
Any storms will be capable of producing gusty winds, and
heavy rainfall which could lead to localized minor flooding.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are possible Tuesday afternoon and evening west of the
Mississipi River. Lightning, locally heavy rainfall, and small hail
will be the main threats.

Additional thunderstorms will be possible Wednesday through
Thursday. It is too early to determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, May 25, 1:09 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
109 PM CDT Mon May 25 2020

ILC071-109-187-251845-
Henderson-Warren-McDonough-
109 PM CDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENDERSON...
SOUTHERN WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES UNTIL 145 PM
CDT...

At 109 PM CDT, a strong thunderstorm was located near Sciota, or 11
miles northwest of Macomb, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Roseville, Raritan, Sciota, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek, Ponemah, Youngstown and Larchland.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4062 9086 4090 9072 4076 9044 4074 9044
      4056 9074
TIME...MOT...LOC 1809Z 215DEG 18KT 4063 9077

Ervin
Local storm report, May 25, 2:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             RICHLAND                41.22N 91.98W
05/23/2020  M1.00 INCH       KEOKUK             IA   PUBLIC

            DELAYED REPORT. IMAGE OF QUARTER SIZE HAIL
            REPORTED FROM SOCIAL MEDIA.

&&

PS
Special weather statement, May 25, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
230 PM CDT Mon May 25 2020

MOC199-252000-
Scotland-
230 PM CDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 300 PM
CDT...

At 230 PM CDT, a strong thunderstorm was located over Greensburg, or
10 miles north of Edina, moving north at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Memphis, Greensburg, Crawford, Brock, Bible Grove, Hitt, Sand Hill,
Memphis Memorial Airport, Scotland County Fairgrounds, Spillman
Mound, Kilwinning and Azen.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4060 9234 4060 9198 4030 9210 4030 9235
      4040 9235
TIME...MOT...LOC 1930Z 189DEG 23KT 4031 9223

Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:09 PM CDTSpecial Weather StatementDVNWarren36 min
May 25, 3:01 PM CDTFlash Flood WarningDVNBureau, Putnam3 hr
May 25, 5:26 PM CDTSpecial Weather StatementDVNHancock, McDonough34 min
May 25, 5:52 PM CDTSpecial Weather StatementDVNHenderson, Warren23 min
May 25, 6:13 PM CDTSpecial Weather StatementDVNHenry47 min
May 25, 6:22 PM CDTSpecial Weather StatementDVNWarren23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.